Format

Send to

Choose Destination
Clin Pharmacol Ther. 2002 Jul;72(1):1-9.

Hepatic but not intestinal CYP3A4 displays dose-dependent induction by efavirenz in humans.

Author information

1
General Clinical Research Center, University of North Carolina, Chapel Hill 27599, USA. pbwatkins@med.unc.edu

Abstract

OBJECTIVE:

The capacity of the non-nucleoside reverse transcriptase inhibitor efavirenz to induce either liver CYP3A4 or intestinal CYP3A4, or both, as well as intestinal P-glycoprotein, was evaluated in healthy volunteers during and after a 10-day treatment course with two different daily doses.

METHODS:

Cohorts of 12 healthy subjects were randomized (2:1) to receive either efavirenz or placebo orally for 10 days. The first cohort received 200 mg efavirenz and the second cohort received 400 mg efavirenz daily. Liver CYP3A4 activity was evaluated on 9 different occasions with use of the erythromycin breath test (ERMBT). Intestinal biopsy specimens were obtained before the first dose of efavirenz and on the day after administration of the last dose to measure intestinal CYP3A4 and P-glycoprotein contents by immunoblotting. Efavirenz plasma levels were measured by HPLC, and pharmacokinetic parameters were determined by standard noncompartmental methods.

RESULTS:

Efavirenz significantly increased the mean ERMBT result in a dose- and time-dependent manner, with a 55% mean induction at 400 mg and a 33% mean induction at 200 mg (P <.01, compared with placebo for each treatment). The efavirenz AUC on day 10 correlated with the magnitude of induction (day 11/day 1 ERMBT ratio) when the two dose groups were combined (r = 0.509; P =.04). In contrast, efavirenz treatment had no detectable effect on intestinal CYP3A4 or P-glycoprotein.

CONCLUSIONS:

Efavirenz is an inducer of liver CYP3A4 in healthy volunteers, and interpatient differences in magnitude of induction is partly explained by variation in systemic drug exposure. However, efavirenz did not appear to induce intestinal CYP3A4 or intestinal P-glycoprotein. These results suggest that drug interactions caused by induction of CYP3A4 can be liver specific.

PMID:
12151999
DOI:
10.1067/mcp.2002.124519
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley Icon for MLibrary (Deep Blue)
Loading ...
Support Center